Flash Flood, Pike
- When
- April 14, 12:45 AM EST to April 15, 12:49 AM EST
- Where
- Pike County, Pikeville
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.480, -82.520
Stone Cold Road just off US 23 closed due to high water.
A low pressure system moved from Louisiana on the morning of April 14th, to Eastern Kentucky later that evening. Once in Eastern Kentucky, the low pressure system slowed its movement considerably, as the system strengthened.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A low pressure system moved from Louisiana on the morning of April 14th, to Eastern Kentucky later that evening. Once in Eastern Kentucky, the low pressure system slowed its movement considerably, as the system strengthened. Rain showers moved into the area on the 14th, and lingered into the 15th, with the bulk of the rainfall occurring on the 14th. The slower movement of the low pressure system, combined with its strengthening, caused excessive rainfall over the eastern portion of Kentucky. The heaviest rainfall occurred roughly east of a line from West Liberty, to Jackson, to Williamsburg. In these areas, rainfall amounts ranged from 1.5 to 3.5 inches in a 24 hours period ending at 8 AM on the 15th. By the morning of April 15th, the low pressure system was centered over northwest North Carolina, and the rain was coming to an end over Eastern Kentucky.|Flash flooding occurred during the early morning hours of the 15th. Many homes and roads were flooded, causing evacuations in the area. Mudslides caused by the heavy rain also destroyed several homes. The flash flooding transitioned into areal flooding as runoff from the heavy rainfall caused numerous streams, creeks, and larger rivers to run high for several days. Many homes and roads remained flooded through the 15th, before flood waters began to recede. By April 17th, all of the flood waters had receded. By the end of the event, at least 95 homes were damaged or destroyed in Pike, Floyd, and Martin counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 13, 8:36 PM EST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 936 PM EDT FRI APR 13 2007 .SHORT TERM.../THE REST OF TODAY/...UPDATED SOME LIGHT RAIN HAS DEVELOPED OVER EASTERN KENTUCKY IN AN AREA OF ISENTROPIC LIFT THAT IS OUT AHEAD OF THE WARM FRONT. THE WARM FRONT WILL BE MOVING INTO THE AREA AFTER MIDNIGHT. THIS ISENTROPIC LIFT WILL BE CAUSING SOME INTERMITTENT LIGHT RAIN AS IT MOVES ACROSS THE AREA THIS EVENING. AS THE WARM FRONT GETS NEARER...THE RAIN WILL BECOME MORE WIDESPREAD AND INTENSE. AN AREA OF THUNDERSTORMS WHICH IS CURRENTLY OVER NORTHERN ALABAMA AND CENTRAL TENNESSEE WILL BE MOVING TOWARD THE AREA. DID NOT FORECAST ANY THUNDERSTORMS IN THE OVERNIGHT PERIOD...HOWEVER SOME MAY SNEAK INTO THE I 75 CORRIDOR BY THE WEE HOURS OF THE MORNING. THE REST OF THE FORECAST IS ON TRACK AND NO FURTHER UPDATES ARE EXPECTED. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT THROUGH SUNDAY NIGHT/ MAJOR STORM SYSTEM TO AFFECT EASTERN KENTUCKY DURING THE PERIOD...ALONG WITH ABOUT HALF OF THE CONUS. THE MOST SIGNIFICANT DIFFERENCES IN THE MODELS INVOLVE HOW MUCH COLD AIR MAKES IT IN HOW QUICKLY BEHIND THE DEPARTING LOW. THERE ARE ALSO SOME DIFFERENCES IN TIMING OF THE MOST DEFINITE TIMES FOR RAIN...BUT IN TERMS OF 12 HOUR POPS...IT MAKES LITTLE DIFFERENCE IN THE OUTCOME. HAVE GENERALLY SIDED WITH THE WRF FOR THE FIRST COUPLE OF PERIODS...FAVORING ITS DETAIL. TRANSITIONED TO A FAVOR FOR THE GFS IN THE LAST COUPLE OF PERIODS...FAVORING ITS HANDLING OF THE SYNOPTIC SCALE AT LONGER FORECAST TIMES. IN TERMS OF WEATHER...RAIN IS EXPECTED TO DEVELOP OVER THE AREA TONIGHT DUE TO ISENTROPIC LIFT AND AID FROM RIGHT SIDE OF ANTICYCLONIC UPPER JET...WITH MORE RAIN ON SATURDAY AND SATURDAY NIGHT. ELEVATED INSTABILITY COULD ALSO PRODUCE A FEW RUMBLES OF THUNDER ON SATURDAY. MODELS SUGGEST HEAVIEST RAINFALL WILL BE SATURDAY INTO SATURDAY NIGHT IN OUR SOUTHEAST COUNTIES...WITH POTENTIAL FOR TOTALS AROUND 2 INCHES ON AVERAGE. WITH RECENT LACK OF SIGNIFICANT RAIN...FLOOD GUIDANCE IS RUNNING FAIRLY HIGH. RAINFALL IN THE EVENT IS MOST LIKELY TO COME OVER A PROLONGED PERIOD...WHICH WOULD LIMIT FLOOD THREAT. HOWEVER...SITUATION WILL NEED TO CONTINUE TO BE MONITORED...TO SEE IF LOCALIZED EXCESSIVE RAINFALL DEVELOPS. AS THE INTENSE AND STILL DEEPENING LOW PRESSURE CENTER MOVES BY TO OUR SE SATURDAY NIGHT AND SUNDAY...COLD AIR WILL OVERSPREAD THE REGION ON THE BACK SIDE OF THE STORM. SOUNDINGS INDICATE A POTENTIAL FOR A CHANGE TO SNOW ON SUNDAY AND SUNDAY NIGHT...ESPECIALLY AT ELEVATIONS ABOVE ABOUT 2500-3000 FEET. HAVE MENTIONED SOME LIGHT ACCUMULATIONS POSSIBLE IN THOSE AREAS. IN TERMS OF TEMPERATURES...HAVE STRAYED A BIT FROM MOS FOR HIGHS ON SATURDAY IN OUR NORTHERN COUNTIES. MODEL DATA SUGGESTS THERE WILL BE A TIGHT TEMPERATURE GRADIENT ACROSS THE AREA...WITH A POTENTIAL FOR READINGS BELOW MOS IN THE NORTH. THE TEMP FORECAST IN THE SOUTHEAST ON SATURDAY HAS A BIT MORE CONFIDENCE...WITH READINGS EXPECTED IN THE NEIGHBORHOOD OF MOS GUIDANCE. .LONG TERM.../MONDAY THROUGH FRIDAY/ MODELS CONTINUE TO BE IN DECENT AGREEMENT THROUGH THE PERIOD AND THE GFS HAS HAD GOOD RUN TO RUN CONTINUITY...AT LEAST THROUGH DAY 5. MOST SIGNIFICANT DIFFERENCES CONTINUE TO SHOW UP TOWARDS THE END OF THE PERIOD AND CENTERS AROUND HOW MODELS HANDLE SHORT WAVE ENERGY DROPPING DOWN THROUGH THE GREAT LAKES REGION ON THURSDAY. EXITING WEEKEND STORM SYSTEM WILL KEEP THE THREAT OF PRECIPITATION IN THE FORECAST EARLY IN THE PERIOD...MAINLY DUE TO UPSLOPE FLOW. PRECIPITATION MAY MIX WITH SOME SNOW EARLY MONDAY MORNING... ESPECIALLY IN THE HIGHER ELEVATIONS. THEREAFTER...SHORT WAVE RIDGING WILL ALLOW FOR A BRIEF WARM UP INTO THE MID WEEK TIME FRAME. A WEAK STORM SYSTEM WILL TAKE SHAPE OVER THE PLAINS AND MOVE INTO THE TN VALLEY ON WEDNESDAY. THIS SYSTEM LOOKS SOMEWHAT DISORGANIZED AND STRUGGLES TO GENERATE MUCH MORE THAN CLOUDS. MODELS HAVE TRENDED FURTHER SOUTH WITH THIS SYSTEM AS WELL. THEREFORE...CONTINUED TO ONLY CARRY A SLIGHT POP WEDNESDAY. EXTENDED THE SLIGHT POP OUT INTO THURSDAY WITH QUESTIONABLE TIMING OF SHORT WAVE ENERGY WHICH BRUSHES BY JUST TO OUR NORTHEAST LATE WEDNESDAY INTO THURSDAY MORNING. GFS CONTINUES TO FLIP FLOP WITH MOVEMENT OF THIS DISTURBANCE...SO CONFIDENCE IS LOW. WILL WAIT AND SEE HOW CONSISTENT THE GFS BECOMES WITH LATEST 12Z GFS RUN WHICH SWINGS THIS DISTURBANCE OVER EASTERN KENTUCKY LATE WED NIGHT. TEMPERATURES THROUGH THE PERIOD HAVE TRENDED A BIT WARMER...MAINLY DUE TO LESS CLOUD COVER AND MORE SUN WITH THE MORE SOUTHERLY TRACK OF MID WEEK SYSTEM. && .AVIATION.../00Z TO 24Z/ DECK OF MIDDLE CLOUDS WITH VFR CEILINGS OF 5-8K HAVE BEGUN STREAMING INTO THE FORECAST AREA AT BOTH SME AND LOZ. BROKEN 10K CLOUD DECK IN PLACE AT JKL. SOME DRIZZLE AND LIGHT RAIN ALSO FALLING AT SME AT THIS TIME. EXPECT THIS TREND TO CONTINUE THROUGH 5 OR 6Z...WHEN RAINFALL SHOULD OVERSPREAD ALL THREE TAF SITES. CEILINGS SHOULD FIRST FALL INTO MVFR CATEGORY AT JKL AT AROUND 12Z AS WARM FRONT MOVES NORTH ACROSS THE FORECAST AREA. LOZ AND SME SHOULD REMAIN IN VFR CONDITIONS IN WARM SECTOR AS A WARM FRONT APPROACHES FROM THE WEST. ANTICIPATE DROP IN CEILINGS TO THE LOWER END OF THE IFR CATEGORY AT JKL AFTER 14Z...AFTER 15Z AT SME...AND AFTER 17Z AT LOZ. AN ISOLATED THUNDERSTORM CAN NOT BE RULED OUT THIS TIME AT ALL TAF SITES...ESPECIALLY AFTER 18Z. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL/JJ LONG TERM....RAY AVIATION...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 534 PM EDT FRI APR 13 2007 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-150045- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 534 PM EDT FRI APR 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE ON SATURDAY. PERIODS OF HEAVY RAIN ARE POSSIBLE ON SATURDAY THROUGH SATURDAY NIGHT. ACCUMULATIONS OF 1 TO 2 INCHES IS EXPECTED THOROUGH SATURDAY NIGHT. THE HEAVIEST RAINFALL AMOUNTS SHOULD BE SOUTH OF THE HAL ROGERS PARKWAY AND ALONG VIRGINIA BORDER. FOR ELEVATIONS BELOW 2500 FEET...A MIX OF RAIN AND SNOW SHOWERS ARE EXPECTED ON SUNDAY NIGHT. FOR ELEVATIONS ABOVE 2500 FEET...SNOW IS LIKELY ON SUNDAY AND SUNDAY NIGHT. THE BEST CHANCE FOR SOME LIGHT ACCUMULATIONS IS FOR ELEVATIONS ABOVE 2500 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
The Jackson,KY radar (KJKL), 71 km away, was scanning. The volume nearest the first event began at 05:43 UTC.
21 flash flood, 3 flood. Local standard time, as filed.
Stone Cold Road just off US 23 closed due to high water.
KY Hwy 680 between Wayland and McDowell closed due to high water.
Residents stranded in their homes along Route 979.
Dry Creek Road closed due to high water.
Two feet of water flowing on Prater Creek Road.
Home flooded at Teaberry.
Flood water on Rt 979 delayed Fire Dept from responding to home fire. An alternate route had to found.
Flooding of local streams and creeks on Rt 40 in the Backlog area and several locations on Rt 2032 and Rt 1714.
Martin county officers advise that Pigeonroost was blocked in 2 places.
WYMT reported the 9900 block of East Highway 550 closed due to high water.
KY 979 closed due to high water.
US 194 near Phelps, US 119 at Johns Creek and Meta, US 460 at Millard, and KY 80 at Elkhorn closed due to high water. Numerous secondary roads also closed. Route 194 at Majestic Mountain impassable. A 50 foot section of US 460 and KY Rt 122 Intersection and the mouth of Chloe Rd collapsed.
Several houses and businesses on Kentucky Highway 1441 surrounded by water from Coons Creek. Also the Willow Trailer Court has numerous trailers surrounded by water.
Evacuation of several residents on Hatcher Street in Belfrey. Evacuation of residents of Octavia Hollow in the Stone area of Highway 199.
Route 550 closed due to flooding.
Multiple homes flooded. One family rescued from their home.
Smoot Creek Road closed.
Solomon Road closed due to flooding.
Lewis Hollow Road washed out by flood water.
Highway 7 closed near Colson.
Greasy Creek Road closed.
Families evacuated from homes due to flooding.
Route 2030 closed due to flooding.
Route 451 closed due to flooding near the community of Yerkes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26150, 26148, 26147, 26146, 26145, 26143, 26142, 26141, 26140, 26139, 26137, 26138, 26134, 26135, 26133, 26132, 26131, 26130, 26129, 26127, 26126, 26124, 26136, 26151.